Alert archive / Wisconsin / Flash Flood Warnings in 2020
Flash Flood Warning 11, NWS Milwaukee, WI
NWS Milwaukee, WI issued this flash flood warning at Oct 22, 2020, 11:01 PM CDT for 4 counties in Wisconsin. It was in force for 6 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 22, 2020, 11:01 PM CDT (04:01 UTC)
- Expired
- Oct 23, 2020, 5:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Flood severity
- None
Counties Columbia County, WI, Dane County, WI, Iowa County, WI, Sauk County, WI
The radar
The La Crosse radar (KARX), 116 km from the middle of the area, began a volume at 04:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 22, 11:50 PM CDT | FLOOD | 4 W Sauk City, WI | SAUK CO. LAW ENFORCEMENT REPORTS FLOODING OVER PARTS OF HWY 60. |
| Oct 22, 11:54 PM CDT | FLOOD | 3 E Avoca, WI | IOWA CO. LAW ENFORCEMENT REPORTS WATER OVER ROAD AT ST HWY 133 AND LEACHES CROSSING ROAD. |
| Oct 23, 12:30 AM CDT | FLOOD | 3 Nw Spring Green, WI | WATER OVER ROAD ON CTY G NEAR SPRING GREEN. TIME ESTIMATED. |
| Oct 23, 12:30 AM CDT | FLOOD | 6 Nw Prairie Du Sac, WI | WATER OVER ROAD ON CTY C WEST OF HWY 12. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 4.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1179 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1280 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 237 m²/s²
- 0-3 km storm-relative helicity
- 325 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 6.9
The text
As transmitted.
976
WGUS53 KMKX 230401
FFWMKX
WIC021-025-049-111-231000-
/O.NEW.KMKX.FF.W.0011.201023T0401Z-201023T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Milwaukee/Sullivan WI
1101 PM CDT Thu Oct 22 2020
The National Weather Service in Milwaukee/Sullivan has issued a
* Flash Flood Warning for...
Southwestern Columbia County in south central Wisconsin...
Northwestern Dane County in south central Wisconsin...
Northern Iowa County in south central Wisconsin...
Southern Sauk County in south central Wisconsin...
* Until 500 AM CDT.
* At 1101 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 4 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly. Flooded streets have been reported near the high school
in Sauk City and Prairie Du Sac.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Prairie Du Sac, Sauk City, Lake Wisconsin, Lodi, Poynette,
Mazomanie, Spring Green, Black Earth, Dane, Highland, Arena,
Arlington, Plain, Bluffview, Avoca, Merrimac, Clyde, Marxville,
Devils Lake St Park and Okee.
Additional rainfall amounts of 1.5 to 3 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4316 9019 4329 9019 4351 8952 4342 8922
4316 8966 4295 9043 4320 9043 4321 9030
FLASH FLOOD...RADAR INDICATED
$$
GEHRING3 follow-up statements
900
WGUS73 KMKX 230516
FFSMKX
Flash Flood Statement
National Weather Service Milwaukee/Sullivan WI
1216 AM CDT Fri Oct 23 2020
WIC021-025-049-111-231000-
/O.CON.KMKX.FF.W.0011.000000T0000Z-201023T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Columbia WI-Dane WI-Iowa WI-Sauk WI-
1216 AM CDT Fri Oct 23 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 AM CDT EARLY THIS
MORNING FOR SOUTHWESTERN COLUMBIA, NORTHWESTERN DANE, NORTHERN IOWA
AND SOUTHERN SAUK COUNTIES...
At 1216 AM CDT, local law enforcement reported flowing water over a
few roads across the warned area. Doppler radar estimates between 3
and 5 inches of rain have fallen. Flash flooding is already
occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Law enforcement and doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Some locations that will experience flash flooding include...
Prairie Du Sac, Sauk City, Lake Wisconsin, Lodi, Poynette,
Mazomanie, Spring Green, Black Earth, Dane, Highland, Arena,
Arlington, Plain, Bluffview, Avoca, Merrimac, Clyde, Marxville,
Devils Lake St Park and Okee.
Additional rainfall amounts of 1 to 1.5 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4316 9019 4329 9019 4351 8952 4342 8922
4316 8966 4295 9043 4320 9043 4321 9030
FLASH FLOOD...OBSERVED
$$
GEHRING952
WGUS73 KMKX 230646
FFSMKX
Flash Flood Statement
National Weather Service Milwaukee/Sullivan WI
146 AM CDT Fri Oct 23 2020
WIC021-025-049-111-231000-
/O.CON.KMKX.FF.W.0011.000000T0000Z-201023T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Columbia WI-Dane WI-Iowa WI-Sauk WI-
146 AM CDT Fri Oct 23 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 AM CDT EARLY THIS
MORNING FOR SOUTHWESTERN COLUMBIA, NORTHWESTERN DANE, NORTHERN IOWA
AND SOUTHERN SAUK COUNTIES...
At 146 AM CDT, Doppler radar indicated showers and thunderstorms
producing moderate rain across the warned area. Between 3 and 5
inches of rain have fallen. Flash flooding is already occurring with
a few flooded roads across the area.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Doppler radar and law enforcement
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Some locations that will experience flash flooding include...
Prairie Du Sac, Sauk City, Lake Wisconsin, Lodi, Poynette,
Mazomanie, Spring Green, Black Earth, Dane, Highland, Arena,
Arlington, Plain, Bluffview, Avoca, Merrimac, Clyde, Marxville,
Devils Lake St Park and Okee.
Additional rainfall amounts of 0.5 to 1 inch are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4316 9019 4329 9019 4351 8952 4342 8922
4316 8966 4295 9043 4320 9043 4321 9030
FLASH FLOOD...RADAR INDICATED
$$
GEHRING379
WGUS73 KMKX 230956
FFSMKX
Flash Flood Statement
National Weather Service Milwaukee/Sullivan WI
456 AM CDT Fri Oct 23 2020
WIC021-025-049-111-231006-
/O.EXP.KMKX.FF.W.0011.000000T0000Z-201023T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Columbia WI-Dane WI-Iowa WI-Sauk WI-
456 AM CDT Fri Oct 23 2020
...FLASH FLOOD WARNING WILL EXPIRE AT 5 AM CDT EARLY THIS MORNING
FOR SOUTHWESTERN COLUMBIA, NORTHWESTERN DANE, NORTHERN IOWA AND
SOUTHERN SAUK COUNTIES...
Flash flooding is no longer expected to pose a threat. Please
continue to heed remaining road closures.
LAT...LON 4316 9019 4329 9019 4351 8952 4342 8922
4316 8966 4295 9043 4320 9043 4321 9030
$$
MBKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this flash flood warning went out at Oct 22, 10:32 PM CDT, 29 minutes earlier.
Area forecast discussion, Oct 22, 10:32 PM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1032 PM CDT Thu Oct 22 2020
.UPDATE...
(Issued 1032 PM CDT Thu Oct 22 2020)
A wave of low pressure will slide across far se WI and srn Lake MI
over the next several hours. The sw-ne oriented heavy rainfall
within strong 925-850 mb frontogenesis will gradually shift into
ern WI but CAMs do show some weakening after 06Z. Minor flooding
of streams and urban areas will remain possible where 2-4 inches
of rain fall, but cannot completely rule out flash flooding in
large urban areas. Another round of showers and storms may
organize and move across srn WI from 11Z-17Z Fri as the shortwave
trough currently over WY approaches WI.
Gehring
&&
.SHORT TERM...
(Issued 315 PM CDT Thu Oct 22 2020)
Tonight and Friday:
Precip continues to diminish as the bulk of the showers and
thunderstorms lift north with the low-level/850mb warm frontal
boundary into central WI this afternoon. Low-level clouds and patchy
fog will linger behind the shower activity and will continue
until the passage of the surface warm front, which is progressing
northward into northern IL. Based on current observations and
satellite trends, we should begin to see some breaks in the
clouds and increasing visibilities for areas south of I-94 later
this afternoon/evening. This will aid in temps rising into the
upper 50s to low 60s, while areas generally north of I-94 will
stay cooler in the mid to upper 40s.
As the front pushes further north this evening, it is expected to
stall across the central portion of the CWA as a surface low lifts
into IA then WI from the Central Plains. As the low pushes northeast
into southern WI later this evening, another round of rain and
thunderstorms will accompany it supported by lift from 700mb
frontogenesis and the cold front. With a stronger jet setting up
and moving in with this system, expect decent deep layer shear
exceeding 40 kt to develop and combined with MUCAPE creeping to
around 500-750 J/kg, can not rule a stronger storm or two with any
thunderstorm activity this evening. Most models and ensemble
members support an additional 0.5 to 1.0 inch of rainfall this
evening and overnight. Locally higher amounts exceeding 1.5 inch
will be possible and given previous rainfall localized flooding
could be possible as well, but given the quick moving nature of
this system not expecting it to be too much of a concern.
Otherwise, rain will gradually move east as the cold front pushes
through the area Friday morning/afternoon. Breezy north-
northwesterly winds will develop in its wake, but drier and
cooler conditions are expected later in the day on Friday as high
pressure begins to build into the northern Plains and Upper
Midwest. Looking at highs to top off only in the 40s for Friday.
Wagner
&&
.LONG TERM...
(Issued 303 PM CDT Thu Oct 22 2020)
Friday night through Thursday:
Friday night and Saturday:
Clouds are expected to gradually clear Friday night into Saturday
as high pressure pushes in from the west, though clouds may hang
on for a while in the west. Quiet weather is expected through
Saturday, with increasing mid to high level clouds by the
afternoon. Well below normal temperatures are likely Saturday,
with highs only topping out in the low to mid 40s.
Sunday and Sunday night:
Surface low pressure is progged to pass by well to the south on
Sunday. A fair amount of warm advection is expected across the
area Sunday along with a shortwave Sunday night, bringing precip
chances to southern Wisconsin. Still some disagreement among
models with how much of a warm push there will be into southern
Wisconsin, but it seems the southeast forecast area will have a
decent chance at some rain vs snow. Given the current spread of
model solutions, the northwest forecast area may see mainly light
snow. Still a lot of time for the details to change, with models
ranging from mainly rain across the entire forecast area via the
NAM, to all snow via the GFS. Overall combination of
forcing/moisture not very impressive, so any snowfall
accumulations would likely be on the light side.
Monday through Thursday:
Well below normal temperatures will continue next week, with
mainly dry weather expected through Thursday (aside from any
lingering precip early Monday).
DDV
&&
.AVIATION...
(Issued 1032 PM CDT Thu Oct 22 2020)
Areas of dense fog over se WI will end by 06Z, but Cigs will
mostly remain below 1 kft tnt-Fri AM then rise to 1-3 kft for the
afternoon. Rounds of heavy rain will limit vsbys to 1-3SM tnt-Fri
AM. Modest to brisk nly winds will become established tnt and
continue on Fri.
Gehring
&&
.MARINE...
(Issued 320 PM CDT Thu Oct 22 2020)
Breezy southerly winds and building waves are developing across
southern portions of the Lake this afternoon as a warm frontal
boundary slowly lifts north into the area. Thus, a small craft
advisory remains in effect through Friday. Patchy fog will also
be possible across our nearshore waters at times through Friday
morning as well. Then as the warm front gradual lifts a bit
further north this evening, a surface low will track up through
the Central Plains into WI and over north-central Lake Michigan
tonight and bring a cold front with additional showers and
storms through the region. Gusty north to northwesterly winds
will then develop in the wake of the cold front for Friday. Then
high pressure will build into the Upper Midwest for Saturday.
Wagner
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Dense Fog Advisory...WIZ060-WIZ065-WIZ066-WIZ067-WIZ068-WIZ069-
WIZ070-WIZ071-WIZ072 until midnight Friday.
LM...Small Craft Advisory...LMZ643-LMZ644-LMZ645-LMZ646 until 7 PM
Friday.
&&
Visit us at weather.gov/milwaukee
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukeeHazardous weather outlook, Oct 22, 9:28 PM CDT, 1 hour 33 minutes before
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 928 PM CDT Thu Oct 22 2020 WIZ046-047-051-052-056>060-062>072-240230- Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 928 PM CDT Thu Oct 22 2020 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Tonight Evening and early morning thunderstorms will cause localized heavy rainfall and possibly some minor street and urban flooding. Some pea sized hail cannot be ruled out with these storms as well. A flood advisory is currently in effect for NW Sauk Co. until 530AM. Locally dense fog is present along the Lake Michigan shoreline and inland areas over southeast WI. Fog may linger until the midnight hour for some while areas over far SE WI may improve. A dense fog advisory is in effect until midnight. .DAYS TWO THROUGH SEVEN...Friday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening into tonight. LMZ643>646-240230- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 928 PM CDT Thu Oct 22 2020 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...Tonight Thunderstorms will remain possible into the early morning hours. Some pea sized hail cannot be ruled out. A Small Craft Advisory is in effect through tonight mainly due to lingering high waves. Dense fog is occuring in nearshore locales and may linger into the early morning hours. A dense fog advisory is in effect until midnight .DAYS TWO THROUGH SEVEN...Friday through Thursday The Small Craft Advisory remains in effect on Friday for gusty northwest winds to 25 knots. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-240230- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 928 PM CDT Thu Oct 22 2020 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Tonight Thunderstorms remain possible tonight over the southern two thirds of Lake Michigan. Locally dense fog is possible over the open waters into the early morning hours. A few gusts will approach gale force tonight over the northern lake. .DAYS TWO THROUGH SEVEN...Friday through Thursday The chance for thunderstorms will continue into Friday morning across the southern open waters. www.weather.gov/mkx
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 22, 8:38 PM CDT | Areal Flood Advisory | MKX | Columbia, Sauk | 9 hr |
| Oct 22, 10:02 PM CDT | Areal Flood Advisory | MKX | Columbia, Dane, Iowa, Sauk | 7 hr |
| Oct 23, 1:20 AM CDT | Gale Warning | MKX | 21 hr | |
| Oct 23, 5:37 AM CDT | Areal Flood Advisory | MKX | Iowa, Sauk | 4 hr |
| Oct 23, 6:26 AM CDT | River Flood Warning | MKX | Sauk | 35 hr |
| Oct 23, 8:02 AM CDT | River Flood Warning | MKX | Columbia | 8 hr |
| Oct 23, 8:31 AM CDT | River Flood Warning | MKX | Columbia, Sauk | 4 days |
| Oct 23, 5:11 PM CDT | River Flood Warning | MKX | Sauk | 17 hr |
Nearby
Flash Flood Warnings in Wisconsin, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.